Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 137, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2001, 4:01 PM EDT for Tioga County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2001, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 17, 2001, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Tioga County, PA
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 172001 SVRCTP PAC117-172100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 401 PM EDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIOGA COUNTY IN PENNSYLVANIA * UNTIL 445 PM EDT. * AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF MORRIS...OR 10 MILES SOUTH OF WELLSBORO...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... RURAL SOUTHERN TIOGA COUNTY. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ ROGOWSKI/LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 17, 2:00 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 PM EDT TUE JUL 17 2001 15Z MESO-ANALYSIS SHOWS THE FRONT HAS FORMED A TIGHTER GRADIENT FROM NEAR ERIE SOUTHEAST TO WILLIAMSPORT. THIS IS IN RESPONSE TO THE MORNING SHOWERS AT THE NEW YORK/PENNSYLVANIA BORDER. TOWERING CU AROUND THE STATE SUGGESTS THE INSTABILITY ACROSS THE REGION THIS AFTERNOON AS FORECAST BY THE MODELS. RADAR SHOWS SOME CONVECTION THIS AFTERNOON...BEST CELLS IN SOUTHWEST PA AT THIS TIME. THIS EVENING AND TONIGHT THERE IS STILL A CHANCE...ESPECIALLY AS A VORTICITY AXIS APPROACHES. SHORT RANGE ENSEMBLE FORECAST GUIDANCE SUGGEST BEST POPS IN NORTHEASTERN MOST COUNTIES TONIGHT WITH MAINLY SCATTERED RAINFALL OVER CENTRAL AND SOUTHERN SECTIONS. A SECOND PRECIP MAX IS FORECAST TO PASS ALONG AND SOUTH OF THE PA BORDER INTO OH AND WV. IF THIS TRACKS FARTHER NORTH...IT COULD CLIP SOMERSET/CAMBRIA COUNTIES. MCC NEAR CHICAGO SHOULD CLIP EXTREME SOUTHWEST PENNSYLVANIA TONIGHT. THIS AREA COULD MISS OUR CWA BUT POPS WILL REFLECT POSSIBILITY OF THIS SYSTEM AFFECTING SOUTHWEST PA. SURFACE ANTICYLCONE RIDGES DOWN ALONG COAST CREATING MORE COLD-SEASON-LIKE DAMMING SITUATION. THE SURFACE FRONT SAGS SOUTHWARD...AS THE 850MB FLOW BECOMES MORE EASTERLY. LOW-LEVEL COOL AIR DAMMING BEGINS LATE TOMORROW INTO TOMORROW NIGHT. THIS WILL BRING A LOT OF ATLANTIC MOISTURE (ATLANTIC TEMPS ARE LOW SO HUMIDITY ANOMALIES IN EASTERN PA ARE NEGATIVE) INTO THE AREA WITH A GOOD TEMPERATURE GRADIENT BETWEEN OUR WESTERN ZONES AND EASTERN ZONES. THREAT OF RAINFALL WILL DROP TOWARD MARYLAND BORDER DURING THE DAY WEDNESDAY. AS THIS OCCURS...THE UPPER LEVEL RIDGE AMPLIFIES IN THE MIDWEST. CONDITIONS LOOK FAVORABLE FOR A MCC TO DROP SOUTHEAST INTO THE SOUTHWESTERN PORTIONS OF PENNSYLVANIA WEDNESDAY NIGHT (SEE SPC DAY 2 OUTLOOK). THE EASTERLY FLOW WILL CONTINUE TO PUMP MOISTURE INTO THE EASTERN ZONES. THE EASTERLY FLOW GETS OVER -3 STANDARD DEVIATIONS ABOVE NORMAL LATE WEDNESDAY OVER EASTERN PA AND EAST TOWARDS THE COAST. BEST CHANCE OF RAIN WILL BE SOUTHWESTERN ZONES WEDNESDAY NIGHT. SREF SHOWS UP TO 90 PERCENT OF MEMBERS WITH 0.1 TO 0.25 INCHES OF QPF IN SOUTHWEST. A SHORT WAVE DROPS DOWN ON THURSDAY WITH A -4.5 STANDARD DEVIATION EASTERLY 850MB FLOW INTO OUR EASTERN PA AND NJ CONTINUING A COOL AND WET PATTERN. HOWEVER THE SHORT RANGE ENSEMBLE FORECAST SHOWS A TREND TO DRCRESE PRECIPITATION DURING THE AFTERNOON HOURS...AS THE FRONT SLIDES EVEN FURTHER SOUTH AND COOLER AIR MOVES IN. IN THE EXTENDED... SURFACE HIGH PRESSURE BUILDS DOWN THE EASTERN APPALACHIANS DURING FRIDAY PROVIDING BEAUTIFUL CONDITIONS. THIS TREND WILL CONTINUE UNDER HIGH PRESSURE THROUGH AT LEAST SUNDAY. THE MRF ENSEMBLES SHOW A SURFACE TROUGH APPROACHING FROM THE WEST WILL BRINGING A CHANCE OF PRECIPITATION ON MONDAY IN THE WEST. THE ENSEMBLES ALSO SHOW A CHANCE OF (SHOWERY PRECIPITATION FOR THE ENTIRE CWA FOR TUESDAY. ENSEMBLES SUGGEST FRIDAY AND SATURDAY WILL SEE HIGH TEMPS A FEW DEGREES BELOW NORMAL THEN RETURNING TOWARD NORMAL BY SUNDAY. .CTP...NONE. ROGOWSKI/GRUMM
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Union | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.